Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Memphis, TN

May 16, 2018Lee County, Pontotoc County, Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2018, 4:59 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 4:59 PM CDT (21:59 UTC)
Expired
May 16, 2018, 5:45 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS54 KMEG 162159
SVRMEG
MSC081-115-145-162245-
/O.NEW.KMEG.SV.W.0078.180516T2159Z-180516T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
459 PM CDT WED MAY 16 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pontotoc County in northeastern Mississippi...
  Eastern Union County in northeastern Mississippi...
  Northwestern Lee County in northeastern Mississippi...

* Until 545 PM CDT.

* At 459 PM CDT, a severe thunderstorm was located over New Harmony,
  or near New Albany, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Albany, Baldwyn, Saltillo, Guntown, Keownville, New Harmony,
  Blair, Sherman, Blue Springs, Graham, Jericho, Branyan, Ellistown,
  Jug Fork, Baker, Locum, Union Hill, Wallerville, Alpine and
  Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3441 8861 3432 8894 3448 8904 3460 8884
      3460 8874 3451 8874 3451 8867
TIME...MOT...LOC 2159Z 242DEG 9KT 3444 8892 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
534 
WWUS54 KMEG 162214
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
514 PM CDT WED MAY 16 2018

MSC081-115-145-162245-
/O.CON.KMEG.SV.W.0078.000000T0000Z-180516T2245Z/
Pontotoc MS-Union MS-Lee MS-
514 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN PONTOTOC...SOUTHEASTERN UNION AND NORTHWESTERN LEE
COUNTIES...

At 514 PM CDT, a severe thunderstorm was located over New Harmony, or
8 miles north of Trace State Park, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Albany, Saltillo, Guntown, Blair, New Harmony, Sherman, Blue
Springs, Union Hill, Wallerville, Jericho, Branyan, Ellistown,
Alpine, Birmingham, Jug Fork, Corrona, Graves, Reese, Fairfield and
Boggan Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3432 8894 3448 8904 3452 8885 3451 8877
      3451 8874 3450 8869 3440 8864
TIME...MOT...LOC 2214Z 331DEG 13KT 3439 8888 

HAIL...1.00IN
WIND...60MPH
 
$$
403 
WWUS54 KMEG 162235
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
535 PM CDT WED MAY 16 2018

MSC081-115-145-162245-
/O.EXP.KMEG.SV.W.0078.000000T0000Z-180516T2245Z/
Pontotoc MS-Union MS-Lee MS-
535 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PONTOTOC...
SOUTHEASTERN UNION AND NORTHWESTERN LEE COUNTIES WILL EXPIRE AT 545
PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3432 8894 3448 8904 3452 8885 3451 8877
      3451 8874 3450 8869 3440 8864
TIME...MOT...LOC 2235Z 242DEG 9KT 3441 8883 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:51 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 16, 3:51 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
351 PM CDT Wed May 16 2018

.DISCUSSION...

Quite a bit of convection ongoing across West Tennessee at 3PM. A
battle of outflow boundaries from earlier convection has resulted
in the development of a cold pool driven cluster of storms moving
east through Hardeman County, Tennessee. We have had at least a
couple reports of storm damage including quarter sized hail and
some tree damage. This activity is expected to remain around the
severe threshold over the next couple of hours as the storms move
into a favorable and unstable airmass.

Coverage of storms should diminish east of the Mississippi River
as the atmosphere stabilizes after sundown. To our west, a remnant
MCV over western Arkansas is expected to continue a southeast
track through southern Arkansas tonight. A cluster of storms may
develop on the eastern flank of the MCV spawning new convection
for areas west of the Mississippi River through the late evening
hours.

By Thursday morning, convective activity should be relatively
sparse. A couple of shortwaves are expected to drop down into the
Lower Mississippi Valley by late morning. This should spark new
convection, mainly north of the I-40 corridor during the late
morning and afternoon hours. All models are consistent with
pretty good coverage of storms by late afternoon. Activity will
likely continue into the early evening hours before waning.

For Friday and Saturday, expect decreasing rain chances and
warming temperatures as shortwave ridging builds into the Mid-
South. Highs will top out in the low to mid 80's on Friday with
lower 90's on Saturday.

In the extended forecast, dry weather will be short-lived as the
upper level pattern changes once again. Southwest flow will
develop on Sunday and allow a series of shortwaves to rotate
through. This will keep 30-40 POPs in the forecast through at
least midweek. Beyond midweek, the upper level flow will shift
northwesterly and favor an MCS type pattern. Stay tuned.

AC3

&&

.AVIATION...
18Z TAFs

Scattered SHRA/TSRA enhanced by passing weak disturbances will
affect the sites over the next 24 hours...with the greatest window
of occurrence expected from midday through mid evening. Cigs and
vsby will generally be VFR with brief periods of MVFR...though
TUP may see a more persistent MVFR deck late. Winds will be light
and variable with a slight increase in speeds during convection
and a directional bias from the north.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 16, 4:41 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Wed May 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to perhaps an isolated severe thunderstorm is
possible late this afternoon into early evening across the Mid-
South. Damaging winds along with localized heavy rainfall are the
threats if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 16, 3:31 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
331 PM CDT WED MAY 16 2018

MOZ115-TNZ001-002-162115-
Pemiscot MO-Lake TN-Obion TN-
331 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Pemiscot County in southeastern Missouri...
Lake County in northwestern Tennessee...
Western Obion County in northwestern Tennessee...

At 331 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 45 mph was located over Tiptonville, or
near Reelfoot Lake State Park, moving southwest at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pemiscot...Lake and western Obion Counties
should monitor this storm closely.

LAT...LON 3650 8925 3621 8931 3621 8948 3619 8949
      3619 8974 3641 8962 3640 8959 3634 8955
      3635 8952 3638 8951 3642 8954 3644 8954
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8942
TIME...MOT...LOC 2031Z 031DEG 19KT 3637 8952
Special weather statement, May 16, 3:37 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
337 PM CDT WED MAY 16 2018

MSZ011-012-162115-
Panola MS-Quitman MS-
337 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Western Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 337 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Darling, or 19
miles west of Batesville, moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Panola and Quitman Counties should monitor this
storm closely.

LAT...LON 3426 9043 3426 9040 3437 9040 3442 9039
      3442 9030 3447 9030 3451 9024 3451 9020
      3454 9020 3455 9018 3455 8997 3416 8993
      3416 9013 3414 9014 3412 9045
TIME...MOT...LOC 2037Z 345DEG 11KT 3439 9027
Special weather statement, May 16, 4:14 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 PM CDT WED MAY 16 2018

MSZ004-005-009-162200-
Tippah MS-Alcorn MS-Prentiss MS-
414 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
South central Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...

At 414 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Jumpertown, or 10 miles west of Booneville,
moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...south central Alcorn and northwestern
Prentiss Counties should monitor this storm closely.

LAT...LON 3455 8873 3460 8874 3460 8880 3471 8887
      3489 8859 3465 8844
TIME...MOT...LOC 2114Z 242DEG 9KT 3467 8875
Special weather statement, May 16, 4:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
431 PM CDT WED MAY 16 2018

MSZ009-014-016-162200-
Union MS-Lee MS-Prentiss MS-
431 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 430 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Keownville, or 11
miles west of Baldwyn, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Union...northern Lee and southwestern Prentiss
Counties should monitor this storm closely.

LAT...LON 3444 8857 3432 8880 3436 8882 3436 8883
      3454 8896 3460 8887 3460 8873
TIME...MOT...LOC 2130Z 323DEG 9KT 3454 8883
Special weather statement, May 16, 4:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT WED MAY 16 2018

TNZ050-162215-
Haywood TN-
447 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southern Haywood County in southwestern Tennessee...

At 447 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southwest of
Brownsville. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Haywood County should monitor this storm closely.

LAT...LON 3540 8931 3540 8945 3548 8947 3555 8947
      3563 8929 3546 8914
TIME...MOT...LOC 2147Z 335DEG 3KT 3553 8936
Special weather statement, May 16, 4:56 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
456 PM CDT WED MAY 16 2018

MSZ004-014-016-162245-
Tippah MS-Union MS-Lee MS-
456 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...

At 456 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near New Harmony, or near New Albany, moving
northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...eastern Union and northwestern Lee
Counties should monitor this storm closely.

LAT...LON 3442 8861 3436 8882 3436 8893 3438 8893
      3438 8896 3449 8903 3466 8876 3460 8872
      3460 8874 3451 8874 3451 8867
TIME...MOT...LOC 2156Z 242DEG 9KT 3445 8891

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:07 PM CDTSpecial Weather StatementMEGTate23 min
May 15, 7:48 PM CDTSpecial Weather StatementMEGTate27 min
May 15, 8:14 PM CDTSpecial Weather StatementMEGTate31 min
May 15, 8:56 PM CDTSpecial Weather StatementMEGLafayette34 min
May 16, 12:27 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss2 hr
May 16, 7:08 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss112 min
May 16, 1:11 PM CDTSpecial Weather StatementMEGDeSoto34 min
May 16, 1:38 PM CDTSpecial Weather StatementMEGDeSoto37 min
May 16, 2:10 PM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica50 min
May 16, 2:48 PM CDTSpecial Weather StatementMEGTunica27 min
May 16, 2:59 PM CDTSpecial Weather StatementMEGAlcorn, Tippah31 min
May 16, 3:21 PM CDTSpecial Weather StatementMEGTunica24 min
May 16, 3:24 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah51 min
May 16, 3:37 PM CDTSpecial Weather StatementMEGPanola, Quitman38 min
May 16, 4:14 PM CDTSpecial Weather StatementMEGPrentiss46 min
May 16, 4:31 PM CDTSpecial Weather StatementMEGLee29 min
May 16, 4:56 PM CDTSpecial Weather StatementMEGUnion49 min
May 16, 5:48 PM CDTSpecial Weather StatementMEGPontotoc27 min
May 16, 6:02 PM CDTSpecial Weather StatementMEGCalhoun28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.